New York, 2012

Damaging Winds in New York, July 7, 2012

July 7, 2012 · NWS BGM · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across central New York in a very warm airmass that was in place ahead of a cold front. Isolated storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed across central New York in a very warm airmass that was in place ahead of a cold front. Isolated storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 8:49 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 8:49 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
949 AM EDT SAT JUL 7 2012

.SYNOPSIS...
ONE MORE HOT DAY FOR NORTHEAST PENNSYLVANIA AND MUCH OF CENTRAL
NEW YORK...BEFORE THE HEAT IS FINALLY BE KICKED OUT BY A COLD
FRONT. AS THE FRONT SAGS SOUTHWARD THIS AFTERNOON AND EVENING...THERE
WILL BE A CHANCE OF THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
STRONG GUSTY WINDS. A SHOWER OR THUNDERSTORM COULD LINGER INTO
SUNDAY IN NORTHEAST PENNSYLVANIA AS THE FRONT EXITS. BEHIND THE
FRONT...DRY WITH SEASONABLE TEMPERATURES THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM UPDATE...
SHOWERS ASSOCIATED WITH A COLD FRONT ARE MOVING INTO THE
SYRACUSE-UTICA AREA AT THIS TIME. THUNDERSTORMS ARE BACK OVER
ROCHESTER AND WILL EVENTUALLY MAKE THEIR WAY IN. INCREASED THE
POP OVER THE NORTHERN FORECAST AREA TO LIKELY WITH THUNDER
POSSIBLE. AREA OF SHOWERS AND STORMS WILL SAG SOUTH AND EAST WITH
THE FRONT THROUGH CENTRAL NY THROUGH MID DAY WITH FOCUS MOVING
INTO NE PA BY MID TO LATE AFTERNOON. SLIGHT RISK FOR SEVERE TSTMS
OVER NE PA LATE THIS AFTERNOON AND EVENING. CURRENTLY FAIRLY
STABLE THROUGH CENTRAL NY. SOME DESTABILIZATION OVER WESTERN
NY...BETTER CAPE AND SHEAR...SO WILL HAVE TO KEEP EYE ON
DEVELOPMENT OUT.

FROM PREVIOUS DISCUSSION...

HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM FOR SULLIVAN-
LACKAWANNA- PIKE-LUZERNE COUNTIES...WHERE HEAT INDICES WILL BE
AROUND 100 DEGREES. 850MB TEMPERATURES THERE WILL BE AN IMPRESSIVE
22-24 DEG C. FARTHER NORTH...INCREASING CLOUDS...FALLING
HEIGHTS...AND FRONT ITSELF WILL DAMPEN AMOUNT OF HEATING TODAY.
LARGE GRADIENT IN TEMPERATURES ACROSS OUR AREA...WITH HIGHS
RANGING FROM MID TO UPPER 90S IN LOWER ELEVATIONS OF WYOMING
VALLEY AND SOUTHERN DELAWARE VALLEY...TO LOW-MID 80S IN NY THRUWAY
COUNTRY.

SURFACE-BASED INSTABILITY QUICKLY DROPS SOUTH OF THE AREA
TONIGHT...AS FRONT CONTINUES TO SAG SOUTH...BUT ELEVATED
INSTABILITY COULD STILL YIELD AT LEAST SOME EMBEDDED THUNDER IN
PORTIONS OF NORTHEAST PA MUCH OF THE NIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
445 AM UPDATE...
FRONT CONTINUES TO SLIDE SOUTH SUNDAY. LINGERING SMALL CHANCE OF
SHOWERS OR A THUNDERSTORM ALSO QUICKLY SHIFTS SOUTH...YIELDING TO
DRIER COOLER AIR MASS AND BUILDING CANADIAN HIGH PRESSURE. QUIET
DRY PATTERN THROUGH MONDAY NIGHT...WITH FEW CLOUDS AND NEAR NORMAL
TEMPERATURES THAT WILL SEEM QUITE COOL AFTER THE RECENT HEAT.
DEW POINTS MAINLY IN THE 50S WILL ALSO FEEL VERY COMFORTABLE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
NE US WILL CONT TO ESCAPE THE WORST OF THE HEAT...CONTD INTO THE
XTNDD PD. BROAD TROF OVER THE NE QUARTER OF THE US AND ERN CANADA
WILL KEEP A NW FLOW OF COOL AIR...AND THE SFC BDNRY WELL SOUTH OF
THE AREA. SHRT WV DROPPING IN THE FLOW WITH A WEAK SFC REFLECTION
COULD TRIGGER SOME ISLTD SHWRS AND TRWS LATE IN THE PD...BUT IN
GNRL...CONDS WILL REMAIN DRY. TEMPS WILL BE VERY NEAR NRML THRU
THE PD...BUT CREEPING UPWARD LATE AS THE TROF BEGINS TO FILL AND
SOMEWHAT WARMER AIR BEGINS TO RETURN.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS THIS MORNING AHEAD OF A COLD FRONT THAT WILL
MOVE INTO THE AREA LATER TODAY. THERE ARE A FEW LOCALIZED SPOTS OF
MVFR DUE TO SOME LIGHT FOG. THIS SHOULD NOT LAST LONG AS DAYTIME
HEATING AND MIXING BEGIN THIS MORNING.

AS FOR THE COLD FRONT MOVING INTO THE AREA TODAY, THE MODELS ARE
STILL DIFFERING GREATLY WITH STRENGTH AND LOCATION OF ANY
CONVECTION. CURRENTLY THINKING KEEP SOME VERY LIGHT SHOWERS, IF
ANYTHING IN THE KSYR AND KRME TAF SITES BEGINNING AROUND 16Z TO
17Z. KITH AND KBGM WILL SEE A LITTLE STRONGER DEVELOPMENT AND AN
ISOLATED THUNDERSTORM WILL BE POSSIBLE , BUT CURRENT LIKELIHOOD IS
LESS THAN 30 PERCENT, SO ONLY A MENTION OF SHRA IN THE TAF FOR
NOW.

THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE AT KELM
AND KAVP LATER THIS AFTERNOON AND EVENING, AS THE COLD FRONT WILL
HAVE THE BENEFIT OF SOME DAYTIME HEATING AND A LITTLE MORE
INSTABILITY IN THE AREA. AS PREVIOUSLY THOUGH, SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE, ESPECIALLY FROM THE SOUTHERN TIER
SOUTH, INTO NEPA.

WINDS ARE LIGHT AND VARIABLE THIS MORNING. THEY WILL PICK UP OUT
OF THE WEST TO WEST NORTHWEST AFTER SUNRISE AROUND 5 KTS. WITH THE
FRONTAL PASSAGE TODAY, THEY WILL BECOME NW TO NORTHERLY AROUND
10 TO 15 KTS. A RETURN TO LIGHT AND VARIABLE IS EXPECTED LATE THIS
EVENING.

OUTLOOK...

SAT NGT (AFTER 00Z)...LINGERING SHWRS/STORMS ACROSS NE PA WITH POSSIBLE
MVFR CONDITIONS AT AVP THROUGH 03Z. AFTER 06Z...DEVELOPING
MVFR/IFR VSBYS AT ELM/BGM/AVP.

SUN THRU WED...VFR.

&&

.CLIMATE...
SYRACUSE BROKE THEIR DAILY RECORD YESTERDAY BY HITTING 95 DEGREES
/OLD RECORD 94 FROM 2010/. TODAY SYRACUSE WILL NOT EVEN BE CLOSE
TO THEIR RECORD OF 97 FROM 1921...FORECAST ONLY 86.

BINGHAMTON AND AVOCA WILL GET WITHIN A COUPLE DEGREES OF THEIR
DAILY RECORDS TODAY.

BINGHAMTON DAILY RECORD HIGH TODAY 91/1988...FORECAST 89
AVOCA DAILY RECORD HIGH TODAY 98/1988...FORECAST 96

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ044-047-048.
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ062.

&&

SYNOPSIS...MDP
NEAR TERM...BMW
SHORT TERM...MDP
LONG TERM...DGM
AVIATION...SLI
CLIMATE...
Hazardous weather outlook, Jul 7, 3:54 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 AM EDT SAT JUL 7 2012

NYZ009-016>018-036-037-044>046-080900-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
454 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ044-047-048-080900-
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-
454 AM EDT SAT JUL 7 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE WITH
DAMAGING WINDS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

NYZ015-022>025-055>057-PAZ038>040-043-072-080900-
YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-SOUTHERN WAYNE-
454 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL TRIGGER A FEW SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE WITH
DAMAGING WINDS. BEFORE THE FRONT...ONE MORE HOT DAY TODAY WITH
HIGHS MAINLY IN THE 90S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Jul 7, 9:31 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1031 AM EDT SAT JUL 7 2012

NYZ015>017-023-025-044-045-055-056-071530-
BROOME NY-CAYUGA NY-CHENANGO NY-CORTLAND NY-SCHUYLER NY-SENECA
NY-TIOGA NY-TOMPKINS NY-YATES NY-
1031 AM EDT SAT JUL 7 2012

...LINE OF STRONG THUNDERSTORMS WILL AFFECT BROOME...CORTLAND...
EXTREME SOUTHEASTERN SENECA...EXTREME SOUTHEASTERN YATES...
NORTHEASTERN SCHUYLER...NORTHERN TIOGA...SOUTHEASTERN CAYUGA...
SOUTHERN CHENANGO AND TOMPKINS COUNTIES...

* AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SCOTT TO REYNOLDSVILLE...AND MOVING SOUTHEAST
  AT 55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SOLON AND VIRGIL AT 1040 AM EDT...
  EAST FREETOWN AND WEST SLATERVILLE AT 1045 AM EDT...
  CINCINNATUS AND TEXAS VALLEY AT 1050 AM EDT...
  MC DONOUGH AND WILLSEYVILLE AT 1055 AM EDT...
  WHITNEY POINT AND WEST NEWARK AT 1100 AM EDT...
  TYNER AND SMITHVILLE CENTER AT 1105 AM EDT...
  UNION CENTER AND SOUTH OXFORD AT 1110 AM EDT...
  GUILFORD AND WEST CORNERS AT 1115 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4274 7623 4238 7540 4236 7539 4231 7542
      4204 7542 4200 7554 4200 7589 4245 7695

TAC
Special weather statement, Jul 7, 9:41 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1041 AM EDT SAT JUL 7 2012

NYZ015>018-022>025-044-071545-
CAYUGA NY-CHEMUNG NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA
NY-STEUBEN NY-TOMPKINS NY-YATES NY-
1041 AM EDT SAT JUL 7 2012

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CAYUGA...CHEMUNG...
CORTLAND...SCHUYLER...SENECA...SOUTHERN ONONDAGA...STEUBEN...TOMPKINS
AND YATES COUNTIES...

* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING DANGEROUS
  LIGHTNING...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF MONTEZUMA TO VINE VALLEY TO 25 MILES WEST OF
  ARKPORT...AND MOVING SOUTHEAST AT 55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ELBRIDGE AND JORDAN AT 1045 AM EDT...
  MARYSVILLE AND BENNETTS CORNERS AT 1050 AM EDT...
  MARCELLUS AND WYCKOFF AT 1055 AM EDT...
  CEDARVALE AND WHEELER AT 1100 AM EDT...
  TYRONE AND WESTON AT 1105 AM EDT...
  LA FAYETTE AND POMPEY AT 1110 AM EDT...
  FABIUS AND POMPEY AT 1115 AM EDT...
  WEST DRYDEN AND WEDGEWOOD AT 1120 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

IF ON OR NEAR LAKES CAYUGA AND SENECA...SEEK SHELTER NOW. GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4253 7773 4259 7766 4258 7737 4271 7736
      4277 7730 4277 7699 4297 7697 4302 7688
      4303 7650 4309 7650 4287 7590 4242 7586
      4241 7629 4230 7625 4232 7641 4226 7642
      4228 7653 4215 7654 4203 7700 4229 7774

TAC

The radar

The Binghamton radar (KBGM), 76 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 7, 10:16 AM EST
Where
Schuyler County, Watkins Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.380, -76.870

Numerous trees and poles were blown down in the Village of Watkins Glen.

Thunderstorm Wind, Chemung

When
July 7, 10:21 AM EST
Where
Chemung County, 0.51 mi W of Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.270, -76.840

Trees were blown down in Veteran township, just east of the town of Millport in the northern part of the county.

Thunderstorm Wind, Chemung

When
July 7, 10:35 AM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.170, -76.830

Numerous trees were blown down in Horseheads. Wires were downed in the city of Elmira and also in Southport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400021, 400023, 400022.